Hail, Grant
- When
- May 13, 2:22 PM MST
- Where
- Grant County, 9.69 mi S of Ashby
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 41.880, -101.930
Delayed Report. Time estimated from radar.
Thunderstorms initiated during the mid afternoon hours on May 13th along a surface trough of low pressure, draped over the western Sandhills. As storms tracked southeast into more favorable moisture, they became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms initiated during the mid afternoon hours on May 13th along a surface trough of low pressure, draped over the western Sandhills. As storms tracked southeast into more favorable moisture, they became severe with large hail and damaging winds. Hail up to 2 inches in diameter and thunderstorm wind gusts up to 74 MPH were reported during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 13, 2:12 PM MST, 10 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 412 PM CDT Thu May 13 2021 .SHORT TERM...(This evening through Friday night) Issued at 411 PM CDT Thu May 13 2021 The main forecast challenge to round out the week revolves around thunder chances. The first batch of storms is underway, which presents a marginal risk of severe weather through the night. Redevelopment is expected tomorrow with an additional strong to severe threat, although more limited. This evening and tonight... Showers and thunderstorms will continue to develop along a surface boundary stretched across the Sandhills and ahead of an approaching mid-level shortwave. The surface low currently (as of 20z) eastern Wyoming will drift southeast through the night, while an attendant warm(ish) front extends to the east and a dryline extends south. The cool front remains draped back toward the Colorado Rockies. Many features along the boundaries are subtle and almost virtually wind shifts, except for much lower humidity along the higher terrain. Sunshine, strengthening southerly flow, and deep mixing ahead of the boundary has resulted in steep lapse rates. Mesoanalysis and WV/IR imagery suggest quite a mid- level moisture tongue protruding from the Dakotas into northern Nebraska. This lines up with model sounding data, indicating inverted-V profiles. Moderately strong deep layer shear of 40+ kts (0-6km) and modest DCAPE will result in a wind threat with these storms. Instability is more limited and generally found in the H5-7 layer. However, this corresponds roughly to the hail growth zone, so some severe hail cannot be ruled out, especially with seasonably low freezing levels. Forecast hodographs suggest quite a bit of veering in the low levels, and when combined with the deeper shear profile, some convection may turn supercellular. Current radar trends are showing cellular mode, while most short term model solutions, including WOFS, suggest some upscale growth into clusters or two dominant waves. This makes sense given storm motion generally aligns with the main warm front. Overall, severe threat should be limited to daylight hours until instability weakens further. Most activity should be confined to central Neb (east of Hwy 83) by 06z and out of the forecast area by 12z. For min temps, used a general model blend as the spread amongst the suite is low. Forecast ranges from near 40F along the Pine Ridge to mid 40s southwest to upper 40s north central. Friday and Friday night... The main surface low slowly tracks along the NE/KS border, while the next impulse at H5-7 lines up off the Rockies. Surface/low level easterly flow will keep dew points from dropping off too far during the day, and isentropic upglide becomes more prevalent as the day wears on, especially across southwest Neb. The better dynamics lie to the south and west across CO/KS/WY, but steering winds direct that activity back into Neb. Any convection that affects western or southwest Neb until 00z, then spreads east overnight. Deep layer shear remains rather strong and will be the dominant factor for any potential strong/severe. A brief window of enhanced instability, perhaps up to 1000 j/kg MUCAPE, exists late evening near the CO border. Anything over the Sandhills overnight should be limited to general thunder and primarily rain showers without the help of a LLJ or elevated instability. Temperature-wise, weak WAA at H85 occurs later as brief northerly flow transitions to east then south. Temps increase about 2-3C over today, but mixed clouds may keep better diurnal heating at bay. Overall, max temps may be fairly similar, ranging from lower to mid 70s. .LONG TERM...(Saturday through Thursday) Issued at 411 PM CDT Thu May 13 2021 The weekend and beyond... The upper synoptic pattern shifts from broad northwest flow to quasi-zonal to split through midweek. Some long range solutions suggest an upper low developing over the northern Plains, but overall dynamics remain very weak next week. Most forcing may come from periodic surface boundaries. Temperatures remain seasonable and precip potential exists virtually everyday. Perhaps the best chance of moisture comes midweek with a stronger lee side low in WY/CO. Good news for gardeners... the potential for frost or freeze appears low through next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1205 PM CDT Thu May 13 2021 VFR conditions will prevail across western and north central Nebraska through most of the TAF period. There is a chance for some lower CIGs for southwest to south central Nebraska terminals early tomorrow morning which would result in MVFR conditions. This is being monitored and will be updated if necessary. A few thunderstorms are expected to develop during the mid to late afternoon hours today and last into the evening. Confidence is low on widespread coverage, and expecting more so scattered precipitation. Winds will be locally gusty from the south during the day today, especially across southwest Nebraska with gusts near 22 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Meltzer/Sinclair
Hazardous Weather Outlook National Weather Service North Platte NE 132 PM CDT Thu May 13 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-141845- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 132 PM CDT Thu May 13 2021 /1232 PM MDT Thu May 13 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms are expected to develop this afternoon and last into the overnight, some of which may be severe. The severe weather hazards are wind gusts up to 60 mph and large hail up to 1 inch in diameter. The area of greatest concern is south of Highway 20. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. More thunderstorm chances are possible across west and north central Nebraska for the weekend through early next week. For tomorrow, the main risk will be strong winds and possibly hail. For Saturday, the risk of severe weather appears low. For the rest of the outlook, the risk for severe weather uncertain at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 304 PM CDT Thu May 13 2021 NEZ005-094-132045- Eastern Cherry NE-Western Cherry NE- 304 PM CDT Thu May 13 2021 ...SPECIAL WEATHER STATEMENT... At 304 PM CDT/204 PM MDT/, Doppler radar was tracking a strong thunderstorm 12 miles east of Medicine Lake, or 33 miles west of Valentine, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Merritt Reservoir, Schoolhouse Lake, Steer Creek Campground and Anderson Bridge State Wildlife Management Area. This includes Highway 97 between mile markers 109 and 129. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4268 10133 4287 10124 4280 10072 4252 10080 TIME...MOT...LOC 2004Z 285DEG 15KT 4275 10119 Jurgensen
Special Weather Statement National Weather Service North Platte NE 212 PM MDT Thu May 13 2021 NEZ094-132100- Western Cherry NE- 212 PM MDT Thu May 13 2021 ...SPECIAL WEATHER STATEMENT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Medicine Lake, or 39 miles northwest of Mullen, moving east at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sevenmile Hill, Round Lake and Speckel Meir Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4243 10164 4260 10157 4253 10107 4226 10119 TIME...MOT...LOC 2012Z 286DEG 14KT 4250 10152 Jurgensen
Special Weather Statement
National Weather Service North Platte NE
217 PM MDT Thu May 13 2021
NEZ004-022-023-132100-
Sheridan NE-Grant NE-Garden NE-
217 PM MDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 300 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 27 miles east of Alliance, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ellsworth, Ashby, Bingham, Patterson Lake, Herman Lake, Finnegan
Lake, Dominick Lake, Swede Lake, Jerry Lake, Kincaid Lake, Kennedy
Lake and Wild Horse Flats.
This includes the following highways...
Highway 250 between mile markers 1 and 5.
Highway 2 between mile markers 110 and 138.
LAT...LON 4212 10243 4212 10204 4210 10204 4209 10190
4184 10192 4194 10246
TIME...MOT...LOC 2017Z 278DEG 14KT 4202 10235
JurgensenSpecial Weather Statement
National Weather Service North Platte NE
412 PM CDT Thu May 13 2021
NEZ005-024-025-094-132200-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
412 PM CDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 500 PM
CDT/400 PM MDT/...
At 412 PM CDT/312 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Brownlee to 10 miles north of Mullen. Movement was southeast at 20
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mullen, Seneca, Brownlee, Highway 97 crossing the North Loup River,
Marsh Flat, Norway, Giant Hill, Highway 97 crossing Big Creek, Kelso,
Highway 83 crossing Goose Creek and Highway 83 crossing the North
Loup River.
This includes the following highways...
Highway 2 between mile markers 183 and 205.
Highway 97 between mile markers 66 and 95, and between mile markers
97 and 98.
Highway 83 between mile markers 154 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4227 10016 4224 10017 4189 10084 4219 10132
4240 10114 4249 10079
TIME...MOT...LOC 2112Z 293DEG 19KT 4235 10077 4219 10109
JurgensenThe North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
Delayed Report. Time estimated from radar.
Delayed report. Time estimated by radar.
Quarter sized hail reported at this location.
Mesonet station reported a 64 MPH wind gust southeast of Arthur.
A 74 MPH wind gust was reported east of Keystone.
Quarter sized hail reported at this location.
Quarter sized hail reported at this location.
Trained spotter reported quarter sized hail at this location.
Public reported golf ball sized hail at this location.
Trained spotter reported egg sized hail northeast of Wallace.
Quarter sized hail reported at this location.
Public reported several tree limbs down at their location. Time estimated from Radar.
Quarter sized hail reported northwest of Grant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957152, 957153, 957154, 957168, 957169, 957157, 957158, 957159, 957161, 957163, 957164, 957172, 957166.